The Annals of Probability

The shape of a random affine Weyl group element and random core partitions

Thomas Lam

Full-text: Open access


Let $W$ be a finite Weyl group and ${\hat{W}}$ be the corresponding affine Weyl group. We show that a large element in ${\hat{W}}$, randomly generated by (reduced) multiplication by simple generators, almost surely has one of $|W|$-specific shapes. Equivalently, a reduced random walk in the regions of the affine Coxeter arrangement asymptotically approaches one of $|W|$-many directions. The coordinates of this direction, together with the probabilities of each direction can be calculated via a Markov chain on $W$.

Our results, applied to type $\tilde{A}_{n-1}$, show that a large random $n$-core obtained from the natural growth process has a limiting shape which is a piecewise-linear graph. In this case, our random process is a periodic analogue of TASEP, and our limiting shapes can be compared with Rost’s theorem on the limiting shape of TASEP.

Article information

Ann. Probab., Volume 43, Number 4 (2015), 1643-1662.

Received: December 2012
Revised: January 2014
First available in Project Euclid: 3 June 2015

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60C05: Combinatorial probability 60J10: Markov chains (discrete-time Markov processes on discrete state spaces)

Random partitions Coxeter groups TASEP reduced words core partitions


Lam, Thomas. The shape of a random affine Weyl group element and random core partitions. Ann. Probab. 43 (2015), no. 4, 1643--1662. doi:10.1214/14-AOP915.

Export citation


  • [1] Aas, E. (2012). Stationary probability of the identity for the TASEP on a ring. Preprint. Available at arXiv:1212.6366.
  • [2] Ayyer, A. and Linusson, S. (2014). Correlations in the multispecies TASEP and a conjecture by Lam. Preprint.
  • [3] Ayyer, A. and Linusson, S. (2015). An inhomogeneous multispecies TASEP on a ring. Adv. Appl. Math. 57 21–43.
  • [4] Bidigare, P., Hanlon, P. and Rockmore, D. (1999). A combinatorial description of the spectrum for the Tsetlin library and its generalization to hyperplane arrangements. Duke Math. J. 99 135–174.
  • [5] Björner, A. and Brenti, F. (2005). Combinatorics of Coxeter Groups. Graduate Texts in Mathematics 231. Springer, New York.
  • [6] Brémaud, P. (1999). Markov Chains: Gibbs Fields, Monte Carlo Simulation, and Queues. Texts in Applied Mathematics 31. Springer, New York.
  • [7] Brown, K. S. and Diaconis, P. (1998). Random walks and hyperplane arrangements. Ann. Probab. 26 1813–1854.
  • [8] Ferrari, P. A. and Martin, J. B. (2007). Stationary distributions of multi-type totally asymmetric exclusion processes. Ann. Probab. 35 807–832.
  • [9] Headley, P. T. (1994). Reduced expressions in infinite Coxeter groups. ProQuest LLC, Ann Arbor, MI, Ph.D. Thesis, Univ. Michigan.
  • [10] Hivert, F., Schilling, A. and Thiéry, N. M. (2009). Hecke group algebras as quotients of affine Hecke algebras at level 0. J. Combin. Theory Ser. A 116 844–863.
  • [11] Humphreys, J. E. (1990). Reflection Groups and Coxeter Groups. Cambridge Studies in Advanced Mathematics 29. Cambridge Univ. Press, Cambridge.
  • [12] Ito, K. (2005). Parameterizations of infinite biconvex sets in affine root systems. Hiroshima Math. J. 35 425–451.
  • [13] Johansson, K. (2000). Shape fluctuations and random matrices. Comm. Math. Phys. 209 437–476.
  • [14] Kac, V. G. (1990). Infinite-Dimensional Lie Algebras, 3rd ed. Cambridge Univ. Press, Cambridge.
  • [15] Lam, T. (2006). Affine Stanley symmetric functions. Amer. J. Math. 128 1553–1586.
  • [16] Lam, T. (2008). Schubert polynomials for the affine Grassmannian. J. Amer. Math. Soc. 21 259–281.
  • [17] Lam, T., Lapointe, L., Morse, J. and Shimozono, M. (2010). Affine insertion and Pieri rules for the affine Grassmannian. Mem. Amer. Math. Soc. 208 xii+82.
  • [18] Lam, T. and Pylyavskyy, P. (2013). Total positivity for loop groups II: Chevalley generators. Transform. Groups 18 179–231.
  • [19] Lam, T., Schilling, A. and Shimozono, M. (2010). $K$-theory Schubert calculus of the affine Grassmannian. Compos. Math. 146 811–852.
  • [20] Lam, T. and Williams, L. (2012). A Markov chain on the symmetric group that is Schubert positive? Experiment. Math. 21 189–192.
  • [21] Lam, T. F. and Shimozono, M. (2007). Dual graded graphs for Kac–Moody algebras. Algebra Number Theory 1 451–488.
  • [22] Linusson, S. and Martin, J. B. Stationary probabilities for an inhomogeneous multi-type TASEP. In preparation.
  • [23] Logan, B. F. and Shepp, L. A. (1977). A variational problem for random Young tableaux. Adv. Math. 26 206–222.
  • [24] Okounkov, A. (2001). Infinite wedge and random partitions. Selecta Math. (N.S.) 7 57–81.
  • [25] Rost, H. (1981). Nonequilibrium behaviour of a many particle process: Density profile and local equilibria. Z. Wahrsch. Verw. Gebiete 58 41–53.
  • [26] Stanley, R. P. (1984). On the number of reduced decompositions of elements of Coxeter groups. European J. Combin. 5 359–372.
  • [27] Veršik, A. M. and Kerov, S. V. (1977). Asymptotic behavior of the Plancherel measure of the symmetric group and the limit form of Young tableaux. Dokl. Akad. Nauk SSSR 233 1024–1027.